Tennessee, 2023

Damaging Winds in Tennessee, July 2, 2023

July 2, 2023 · NWS HUN · 15 events in 1 county or zone

Scattered strong to severe thunderstorms developed in a very unstable airmass with moderate deep layer wind shear. There were several reports of wind damage, including trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered strong to severe thunderstorms developed in a very unstable airmass with moderate deep layer wind shear. There were several reports of wind damage, including trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 2, 10:38 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 2, 10:38 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1138 AM CDT Sun Jul 2 2023

...New AVIATION...

.NEAR TERM...
(Rest of Today)
Issued at 946 AM CDT Sun Jul 2 2023

A cluster of showers and thunderstorms are already developing over
west and north central Mississippi at this hour. This is all
developing along a pre-frontal boundary that stretches from
extreme northeastern Arkansas into southern Arkansas and northeast
Texas. Very moist and unstable air is in place ahead of this
boundary already this morning, with temperatures in the lower to
mid 80s and dewpoints in the 75 to 80 degree range.

A decent 700 mb shortwave is also seen aloft associated with this
boundary. This makes sense based on meso-analysis picking up on 30
to 40 knots of shear near that feature aloft. RAP13 seems to be
the only model picking up on this convection and shows this pre-
frontal trough axis and shear well. This model develops the
convection northeastward into northern Alabama and southern
middle Tennessee as those areas become more unstable with the
morning heating and as the pre-frontal trough axis moves east
into the area late this morning into the afternoon hours.

Already, we have MUCAPE between 2000 and 3000 J/KG over much of
northern Alabama and mid level lapse rates 6.5 to 7.0 degrees/km.
In addition, DCAPE parameters are between 1000 J/KG and 1300 J/KG.
This will provide a good deal of dry air aloft to help accelerate
downdrafts once convection gets going. The instability and lapse
rates will only increase as the morning goes on into the early
after hours. Especially given higher shear today, expecting
another round of strong to severe thunderstorms to develop very
late this morning into the afternoon hours. This activity should
dissipate or become very widely scattered toward the early evening
hours as the forcing with this pre-frontal trough axis moves east
of the area.

Despite the convection late this morning into the afternoon hours,
temperatures should still be able to climb into the lower to mid
90s either later this morning or into the mid afternoon hours.
With dewpoints expected to climb into the mid to upper 70s during
that period. The combination of the two should produce heat index
values between 105 and 109 degrees today. Cloud cover and
precipitation should keep excessive heat criteria from being met.

In addition, a cold front remains in place northwest of the
pre-frontal trough axis that stretches from southeastern Missouri
into eastern Oklahoma. This is slow to move south, but will
eventually push southeast into southern middle Tennessee overnight
tonight. This may produce another round of strong to more
marginally severe thunderstorm activity. However, with loss of
daytime heating and some working over of the atmosphere with
expected early convection this afternoon, more uncertainty exists
with this round of storms.

&&

.SHORT TERM...
(Tonight through Tuesday)
Issued at 340 AM CDT Sun Jul 2 2023

Convection should gradually wane in coverage and intensity this
evening with a loss of daytime heating and a more stable
environment returns. Muggy conditions are expected as lows fall
into the lower 70s with near 100 percent relative humidity.
Slightly lower heights thanks to a pattern change as synoptic
troughing will make for a slightly cooler start to an abbreviated
work week with highs in the lower 90s. This will help reduce heat
index values mostly below 105 degrees or Heat Advisory criteria.

The daytime heating of course will destabilize the atmosphere and
bring more afternoon showers and thunderstorms. Some of the
storms could produce marginally strong to severe outflow wind
gusts. Locally heavy rainfall, small hail, and frequent lightning
are all possible in the stronger storms. A near replay is expected
for Independence Day with highs rising into the upper 80s to
lower 90s and heat index values in the mid/upper 90s. More shower
and thunderstorm chances are expected, especially in the afternoon
and early evening. Rain chances however will be higher July 4th,
given forcing from a frontal boundary nearing the region from the
north, which will help to enhance rain production.

&&

.LONG TERM...
(Tuesday night through Saturday)
Issued at 340 AM CDT Sun Jul 2 2023

Large scale atmospheric features for the initial part of the long
term will largely resemble those early in the week. The region will
continue to be in a quasi-zonal upr flow pattern with diffuse,
transient short waves instigating shower/thunderstorm development on
Wednesday. Moisture will tend to remain fairly steady-state on
Wednesday, but may tend to increase regionally on Thursday with
pooling/convergence ahead of a cold front pushing southward. Overall,
lapse rates aloft will tend to be lower Wed and Thurs, but pockets of
dry air in the mid-levels combined with fairly steep low-lvl lapse
rates and sufficiently high PWs could yield strong outflow winds with
thunderstorm activity. The longer term guidance suite has indicated
the possibility of a sfc cold front crossing the region perhaps on
Thursday, adding a further dynamic forcing mechanism for convection
and resulting in higher POPs. Slightly drier low-lvl air may filter
into the region on Friday into Saturday, but detailed characteristics
of the boundary layer air mass are too uncertain to resolve at this
time. Recent model runs have wavered a bit regarding whether or not
the drier continental air is able to make much inroads this far
south, unsurprisingly.

Progressing late into the week and the weekend, an invigorated sub-
tropical jet appears increasingly likely to develop across the mid-
section of the CONUS, including the OH/TN Valley regions. Assuming
relatively high moisture availability overall in the TN, and with
increasing upr flow and prospects for ample shear, better
thunderstorm organization would appear to be feasible late in the
week into next weekend. This might entail MCS activity in the region
perhaps once again given the upr flow regime and orientation of
moisture/thermal gradients upstream.

&&

.AVIATION...
(18Z TAFS)
Issued at 1138 AM CDT Sun Jul 2 2023

Medium chances for TSRA will exist this afternoon and evening.
These storms may produces MVFR/IFR conditions if the impact a
terminal and have included this in a TEMPO between 18-22z. AWWs
and amendments are likely during this period. This activity will
begin to wane with the loss of heating this evening, with VFR
conditions prevailing through the remainder of the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 8 PM CDT this evening for ALZ001>010-016.

TN...Heat Advisory until 8 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...KTW
SHORT TERM....RSB
LONG TERM....KDW
AVIATION...AMP.24

In the hours before

Special weather statement, Jul 2, 10:34 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1134 AM CDT Sun Jul 2 2023

ALZ005-021700-
Limestone AL-
1134 AM CDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of northern Limestone
County through NOON CDT...

At 1134 AM CDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Athens, Elkmont, Cartwright, Ripley and Holland Gin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3498 8690 3482 8678 3482 8679 3475 8715
      3481 8718
TIME...MOT...LOC 1634Z 244DEG 23KT 3483 8706

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Jul 2, 11:04 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1204 PM CDT Sun Jul 2 2023

ALZ005-006-021730-
Madison AL-Limestone AL-
1204 PM CDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of northwestern Madison
and east central Limestone Counties through 1230 PM CDT...

At 1204 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Huntsville, Athens, Harvest and Toney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3478 8696 3486 8699 3497 8669 3481 8665
TIME...MOT...LOC 1704Z 256DEG 19KT 3485 8689

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Jul 2, 11:25 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1225 PM CDT Sun Jul 2 2023

ALZ016-021800-
Cullman AL-
1225 PM CDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of southwestern Cullman
County through 100 PM CDT...

At 1225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sipsey, or near Sumiton, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colony, Arkadelphia and Black Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Alabama.

&&

LAT...LON 3389 8701 3390 8710 3391 8708 3399 8676
      3398 8676 3396 8679 3395 8679 3396 8682
      3394 8682 3395 8684 3393 8686 3394 8688
      3392 8689 3391 8692 3387 8694 3386 8699
TIME...MOT...LOC 1725Z 251DEG 20KT 3383 8702

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KTW
Special weather statement, Jul 2, 11:35 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1235 PM CDT Sun Jul 2 2023

ALZ005-006-TNZ096-021800-
Madison AL-Limestone AL-Lincoln TN-
1235 PM CDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of northwestern
Madison, northeastern Limestone and south central Lincoln Counties
through 100 PM CDT...

At 1234 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Harvest, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Huntsville, Moores Mill, Meridianville, Hazel Green,
Harvest, Toney, Elkwood and Fisk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Alabama...and Middle Tennessee.

&&

LAT...LON 3481 8688 3494 8691 3504 8656 3480 8648
TIME...MOT...LOC 1734Z 253DEG 8KT 3488 8680

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KTW
Special weather statement, Jul 2, 11:46 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1246 PM CDT Sun Jul 2 2023

ALZ005-TNZ096-021830-
Limestone AL-Lincoln TN-
1246 PM CDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of northeastern
Limestone and southern Lincoln Counties through 130 PM CDT...

At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, or 16 miles southwest of Fayetteville, moving east at 30
mph.

HAZARD...Wind gusts up to 50 mph and dime to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayetteville, Ardmore, Howell, Dellrose, Mimosa, Cash Point, Skinem,
Molino, Holland Gin and Coldwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Alabama...and Middle Tennessee.

&&

LAT...LON 3515 8637 3515 8636 3514 8635 3499 8677
      3499 8678 3498 8678 3493 8693 3499 8693
      3499 8684 3511 8683 3527 8655
TIME...MOT...LOC 1746Z 247DEG 28KT 3503 8682

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KTW
Local storm report, Jul 2, 11:53 AM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
1253 PM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Hail             3 NNE Moores Mill       34.90N 86.51W
07/02/2023  M1.00 inch       Madison            AL   Trained Spotter

            Quarter sized hail at 376 Charlie Patterson
            Road.

&&

The radar

The Northeast Alabama radar (KHTX), 32 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 2, 11:57 AM CST
Where
Lincoln County, 1.23 mi WSW of Milners Switch
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.023, -86.420

A tree was knocked down across the road at the intersection of Hester Creek Road and Mason Road. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
July 2, 12:00 PM CST
Where
Lincoln County, 2.45 mi SSW of Yukon
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.050, -86.692

A tree was knocked down across both lanes of the road at the intersection of Coldwater Creek Road and Robertson Hollow Road. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
July 2, 12:00 PM CST
Where
Lincoln County, 2.36 mi SSW of Yukon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.049, -86.687

Trees were knocked down blocking both lanes of the road at 269 Coldwater Creek Road. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
July 2, 12:01 PM CST
Where
Lincoln County, 0.57 mi SSW of Howell
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.223, -86.625

A large tree was knocked down across the road blocking both lanes at 119 Brown Teal Road. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
July 2, 12:01 PM CST
Where
Lincoln County, 0.72 mi ENE of Taft
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.023, -86.718

Trees were knocked down blocking both lanes at the intersection of Henry Thompson Road and Old Railroad Bed Road. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
July 2, 12:05 PM CST
Where
Lincoln County, 1.43 mi WNW of Harms
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.156, -86.694

Trees were knocked down blocking the roadway at 506 Old Elkton Pike. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
July 2, 12:05 PM CST
Where
Lincoln County, 0.35 mi NNW of Coldwater
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.084, -86.733

A large tree was knocked down across the road at the intersection of Old Railroad Bed Road and Cheatham Road. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
July 2, 12:05 PM CST
Where
Lincoln County, 1.52 mi SE of East Cyruston
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.153, -86.703

Trees were knocked down into the roadway at 573 Old Elkton Pike. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
July 2, 12:08 PM CST
Where
Lincoln County, 0.64 mi WNW of Harms
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.152, -86.681

Two trees were knocked down across the road at the intersection of Old Elkton Pike and Hickory Ridge Road. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
July 2, 12:10 PM CST
Where
Lincoln County, 0.61 mi ENE of Kirkland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.074, -86.620

A power pole was broken and power lines were knocked into the roadway at 549 Ardmore Highway. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
July 2, 12:14 PM CST
Where
Lincoln County, 0.42 mi S of Belleview
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.044, -86.600

A tree was knocked down in the road at 12 Belleview Road. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
July 2, 12:14 PM CST
Where
Lincoln County, 0.89 mi SSE of Kirkland
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.057, -86.626

A tree was knocked down onto the end of a mobile home damaging the roof. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
July 2, 12:20 PM CST
Where
Lincoln County, 2.47 mi NW of Corder Xrd
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.105, -86.511

A tree was knocked down across both lanes of the road at the intersection of Lees Creek Road and Cowley Hollow Road. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
July 2, 12:25 PM CST
Where
Lincoln County, 1.44 mi E of Mulberry
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.223, -86.445

A tree was knocked down blocking both lanes at the intersection of Duck Branch Road and Wabash Road. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
July 2, 12:32 PM CST
Where
Lincoln County, 1.52 mi SE of East Cyruston
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.153, -86.703

A large tree was knocked down into the roadway at the intersection of Shelbyville Highway and Union Hollow Road. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120017, 1120018, 1120029, 1120034, 1120036, 1120021, 1120022, 1120037, 1120028, 1120031, 1120041, 1120042, 1120027, 1120040, 1120039.